Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 138, NWS Quad Cities, IA

May 31, 2006Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 2006, 4:19 PM CDT for Hancock County, Illinois. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2006, 4:19 PM CDT (21:19 UTC)
Expired
May 31, 2006, 5:30 PM CDT
In force
71 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:32 PM CDT, 47 minutes earlier.

Area forecast discussion, May 31, 3:32 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT WED MAY 31 2006

.SYNOPSIS...
LATEST SFC AND MSAS ANALYSIS WAS INDICATING A NEAR QUASI-STATIONARY
FRONT DRAPED FROM EAST OF DETROIT...THROUGH NORTH CENTRAL IN...
CENTRAL IL JUST SOUTHEAST OF THE LOCAL CWA...AND ACRS NORTHERN MO
INTO NORTHEAST OK. REGIONAL 88D LOOPS AND VIS SATELLITE IMAGERY WERE
INDICATING IMPRESSIVE LINE OF CONVECTION ALL ALONG THIS FEATURE.
CONVECTION ACRS NORTHERN MO AIDED BY VORT SEEN ON W/V IMAGERY
ROTATING OVER THE WESTERN AND CENTRAL PART OF THE STATE. A WEAK SFC
WAVE RIPPLING ALONG THE BOUNDARY INTO WEST CENTRAL IL WAS ACTUALLY
CAUSING A BIT OF A SURGE OF THE FEATURE NORTHWARD TOWARD THE DVN CWA
SOUTHERN PERIPHERY. LARGE POOL OF HIGH SFC DPTS IN THE 65 TO 70 F
RANGE IN VIEW OF MAIN BOUNDARY...BUT EVEN LOW TO MID 60 DPTS WERE
STILL POOLED POST-FRONTALLY UP TO THE I80 CORRIDOR AND INTO NORTHWEST
IL.

.SHORTER TERM...TONIGHT...
THE RATHER WEAK VORT OVER THE WEST HALF OF MO WILL LOOK TO CONTINUE
TO GET DRAWN TO THE NORTHEAST BETWEEN DIGGING NORTHERN PLAINS WAVE
AND APPALACHIANS UPPER RIDGE...WITH ITS NORTHERN LOBE MAKING IT UP
ACRS CENTRAL INTO NORTHEAST IL BY 12Z THU. THIS COMBINED WITH
LINGERING DIRECT DEEP COLUMN CIRCULATION OFF RIGHT ENTRANCE REGION
OF NORTHWEST GRT LKS H25 MB JET MAX WILL BE ENOUGH UPPER SUPPORT
OVER ADEQUATE LLVL THTA-E FEED AND CONVERGENCE TO FUEL THE ONGOING
NORTHCENTRAL AND NORTHEAST MO MCS WELL INTO THE EVENING HOURS WITH
IT MAKING IT AT LEAST INTO THE FAR SOUTHERN CWA. WILL GO WITH
LIKELY POPS AND LOCALLY HEAVY RAIN WORDING IN THE FAR SOUTH THIS
EVENING...WITH ISOLATED SEVERE WITH CORE DUMPS INDUCING 60 MPH
BURSTS AND MELTING HAIL STONES POSSIBLY MAINTAINING TO NICKEL SIZE
AT THE SFC. BETTER LLJ AND THUS THTA-E FEED WILL GET SHUNTED TO THE
SOUTHEAST OF THE CWA BY MIDNIGHT...AND EXPECT A WANE OF THE ACTIVITY
BY THEN AND INTO THE OVERNIGHT. DEEPENING POST FRONTAL NORTHEAST FLOW
WILL BRING SOME DRYING AND CLEARING ACRS THE NORTHWEST THIRD TO HALF
OF THE CWA AS THE NIGHT PROGRESSES...AND EXPECT A NICE TEMP GRADIENT
BY MORNING FROM THE NORTHWEST-TO-SOUTHEAST...POSSIBLY RANGING FROM
THE MID 50S IN THE FAR NORTHWEST...TO THE MID 60S AROUND MACOMB.
DEPENDING ON SOME CLEAR OUT OR DECAY IN LINGERING MID DECK...LIGHT
CONVERGENT FLOW IN STILL JUICED BOUNDARY LAYER MAY BE CONDUCIVE TO
FOG FORMATION ACRS THE SOUTHEAST HALF TO THIRD OF THE CWA LATE
TONIGHT...AND WILL MAINTAIN FOG WORDING ALREADY ADVERTISED IN THE
GRIDS.
..12..

LONGER TERM...THURSDAY THROUGH NEXT WEDNESDAY...
THURSDAY THE PERIOD OF MAIN CONCERN...WITH A SHORTWAVE DROPPING
SOUTHEAST ACROSS MINNESOTA AND WISCONSIN DURING THE DAY ON THURSDAY
AND INTO THE EVENING.  THE GFS MOVES THIS WAVE THE FASTEST...WITH
THE NAM AND NGM SLOWER.  THE SLOWER TIMING ALLOWS MORE DAYTIME
HEATING AHEAD OF THE SHORTWAVE...AND WOULD HAVE THE GREATEST SEVERE
THREAT.  THIS BEING A MAINLY NORTHWEST FLOW EVENT...WITH FAIRLY
STRONG DIRECTIONAL SHEAR AND A FAIRLY CLASSIC INVERTED V BOUNDARY
LAYERS WOULD LEAD TOWARDS STORMS WITH A FAIRLY HIGH WIND THREAT.
MUCH DEPENDS ON THE TIMING OF THE WAVE...AND HOW MUCH WE CAN
DESTABILIZE AHEAD OF IT.  CLOUDS FROM CONVECTION ACROSS SOUTHERN MO
MAY KEEP TEMPERATURES COOLER SOUTH.  GREATEST THREAT IS
ACROSS THE FARTHEST NORTHERN COUNTIES OF THE CWA...CLOSER TO THE WAVE
ITSELF...AND WHERE TEMPERATURES SHOULD WARM THE MOST.  THIS WILL NEED
MONITORING FOR LATER DEVELOPMENTS.

THURSDAY NIGHT ONCE THE WAVE MOVES PAST THE AREA WE RETURN TO
NORTHERLY FLOW WITH A SURFACE RIDGE SETTLING IN.  FRIDAY THE
SURFACE RIDGE BECOMES FIRMLY ENTRENCHED OVER THE FORECAST AREA...TO
KEEP THINGS QUIET AND SEASONABLY WARM FRIDAY AND FRIDAY NIGHT.

THOUGH A RIDGE WILL HAVE SETTLED ACROSS THE AREA FOR SATURDAY AND
SUNDAY...A VERY WEAK BOUNDARY WILL LINGER ACROSS THE AREA WHICH ANY
LITTLE RIPPLE IN THE NORTHWEST FLOW WILL HAVE TO WORK UPON.  THE GFS
HAS THE MOST DISCERNIBLE DEPICTION OF THIS RIGHT NOW...WITH THE
OTHER MODELS WEAKER AND WITH SLIGHTLY DIFFERENT TIMING.  IT DOES
APPEAR TO BE STRONGER ON SUNDAY THAN ON SATURDAY...AND THE MAIN
RIDGE AXIS WILL BE EAST OF US ON SUNDAY...SO HAVE CONFINED SOME LOW
20 POPS FOR SUNDAY AND SUNDAY NIGHT...BUT LEFT SATURDAY AND SATURDAY
NIGHT DRY. TEMPERATURES TO BE WARMER THAN NORMAL...THOUGH NOT
OUTRAGEOUSLY SO LIKE LAST WEEKEND...WITH HIGHS IN THE UPPER 70S TO
MID 80S.  BY MONDAY THE SURFACE RIDGE EASES OFF TO THE EAST AND WE
GET INTO RETURN FLOW AHEAD OF THE NEXT SYSTEM.  MONDAY SHOULD BE
ANOTHER STEAMBATH DAY. MODELS ARE SUFFERING FROM SOME TIMING
DIFFERENCES FOR THIS TUESDAY SYSTEM...AND HAVE GONE WITH THE SLOWER
GFS/DGEX TIMING. THUS...IT LOOKS LIKE A CHANCE OF PRECIPITATION BOTH
MONDAY NIGHT AND TUESDAY AS THE FRONT MOVES THROUGH FAIRLY SLOWLY.
WEDNESDAY LOOKS A LITTLE COOLER AS WE REMAIN IN CLOUDS AND
NORTHEAST FLOW AT THE SURFACE...THOUGH THE 850MB TEMPS DO NOT
DROP OFF THAT MUCH.     ..LE..
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/LE
Hazardous weather outlook, May 31, 5:00 AM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT WED MAY 31 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TODAY AND TONIGHT WITH
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE SOUTH OF AN OTTUMWA IOWA TO STERLING
ILLINOIS LINE.

THERE ARE NO CLEAR SIGNALS REGARDING THE POTENTIAL FOR SEVERE STORMS
THIS AFTERNOON OR EVENING. IF SEVERE STORMS WOULD DEVELOP...THEY
WOULD BE PULSE TYPE STORMS WITH MARGINALLY SEVERE HAIL AND WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY.

ALTHOUGH LESS CERTAIN...THERE APPEARS TO BE A CHANCE OF
THUNDERSTORMS SATURDAY NIGHT THROUGH NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:31 PM CDTFlash Flood WarningDVNHancock, McDonough3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.